Alert archive / North Carolina / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 217, NWS Raleigh, NC

September 26, 20184 counties in North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at Sep 26, 2018, 6:17 PM EDT for 4 counties in North Carolina. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 26, 2018, 6:17 PM EDT (22:17 UTC)
Expired
Sep 26, 2018, 6:56 PM EDT
In force
39 min
Issued by
NWS Raleigh, NC
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Alamance County, NC, Chatham County, NC, Guilford County, NC, Randolph County, NC

The radar

The Raleigh/Durham radar (KRAX), 98 km from the middle of the area, began a volume at 22:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 10.3 hours before the alert went out and 38 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2018-09-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 45 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2018-09-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 111 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
45 J/kg
Mixed-layer CIN
-126 J/kg
Mixed-layer LCL
848 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
111 m²/s²
0-3 km storm-relative helicity
75 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

780 
WUUS52 KRAH 262217
SVRRAH
NCC001-037-081-151-262315-
/O.NEW.KRAH.SV.W.0217.180926T2217Z-180926T2315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Raleigh NC
617 PM EDT WED SEP 26 2018

The National Weather Service in Raleigh has issued a

* Severe Thunderstorm Warning for...
  Alamance County in central North Carolina...
  Randolph County in central North Carolina...
  Guilford County in central North Carolina...
  Northwestern Chatham County in central North Carolina...

* Until 715 PM EDT

* At 617 PM EDT, a severe thunderstorm was located 9 miles northeast
  of Randleman, moving east at 20 mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Greensboro, Burlington, Asheboro, Graham, Randleman, Siler City,
  North Carolina Zoo, Mebane, Seagrove and McLeansville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Straight line winds can blow down trees, power lines, and damage
mobile homes and other buildings. Seek shelter in a sturdy structure
until the storm has passed. Stay away from windows as flying debris
generated by damaging winds can be deadly.

&&

LAT...LON 3624 7957 3624 7953 3625 7953 3624 7929
      3604 7926 3588 7926 3587 7924 3566 7921
      3551 7991 3625 7990
TIME...MOT...LOC 2217Z 265DEG 19KT 3588 7966 

HAIL...<.75IN
WIND...60MPH
 
$$

23
3 follow-up statements
007 
WWUS52 KRAH 262236
SVSRAH

Severe Weather Statement
National Weather Service Raleigh NC
636 PM EDT WED SEP 26 2018

NCC001-037-081-151-262315-
/O.CON.KRAH.SV.W.0217.000000T0000Z-180926T2315Z/
Alamance NC-Randolph NC-Guilford NC-Chatham NC-
636 PM EDT WED SEP 26 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM EDT
FOR ALAMANCE...EASTERN RANDOLPH...EASTERN GUILFORD AND NORTHWESTERN
CHATHAM COUNTIES...

At 636 PM EDT, a severe thunderstorm was located 12 miles north of
Siler City, moving east at 20 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Greensboro, Burlington, Asheboro, Graham, Randleman, Siler City,
North Carolina Zoo, Mebane, Seagrove and McLeansville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Straight line winds can blow down trees, power lines, and damage
mobile homes and other buildings. Seek shelter in a sturdy structure
until the storm has passed. Stay away from windows as flying debris
generated by damaging winds can be deadly.

&&

LAT...LON 3624 7953 3625 7953 3624 7929 3604 7926
      3588 7926 3587 7924 3566 7921 3551 7991
      3624 7972
TIME...MOT...LOC 2236Z 265DEG 19KT 3589 7954 

HAIL...<.75IN
WIND...60MPH
 
$$

23
583 
WWUS52 KRAH 262249
SVSRAH

Severe Weather Statement
National Weather Service Raleigh NC
649 PM EDT WED SEP 26 2018

NCC081-262258-
/O.CAN.KRAH.SV.W.0217.000000T0000Z-180926T2315Z/
Guilford NC-
649 PM EDT WED SEP 26 2018

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN GUILFORD COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3624 7929 3604 7926 3588 7926 3587 7924
      3566 7921 3551 7991 3573 7984 3591 7973
      3590 7954 3625 7953
TIME...MOT...LOC 2248Z 262DEG 24KT 3590 7941 

$$

NCC001-037-151-262315-
/O.CON.KRAH.SV.W.0217.000000T0000Z-180926T2315Z/
Alamance NC-Randolph NC-Chatham NC-
649 PM EDT WED SEP 26 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM EDT
FOR ALAMANCE...EASTERN RANDOLPH AND NORTHWESTERN CHATHAM COUNTIES...

At 648 PM EDT, a severe thunderstorm was located 11 miles south of
Graham, moving east at 30 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Burlington, Asheboro, Graham, Siler City, North Carolina Zoo, Mebane,
Seagrove, Elon College, Gibsonville and Liberty.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Straight line winds can blow down trees, power lines, and damage
mobile homes and other buildings. Seek shelter in a sturdy structure
until the storm has passed. Stay away from windows as flying debris
generated by damaging winds can be deadly.

&&

LAT...LON 3624 7929 3604 7926 3588 7926 3587 7924
      3566 7921 3551 7991 3573 7984 3591 7973
      3590 7954 3625 7953
TIME...MOT...LOC 2248Z 262DEG 24KT 3590 7941 

HAIL...<.75IN
WIND...60MPH
 
$$

23
918 
WWUS52 KRAH 262256
SVSRAH

Severe Weather Statement
National Weather Service Raleigh NC
656 PM EDT WED SEP 26 2018

NCC001-037-151-262306-
/O.CAN.KRAH.SV.W.0217.000000T0000Z-180926T2315Z/
Alamance NC-Randolph NC-Chatham NC-
656 PM EDT WED SEP 26 2018

...THE SEVERE THUNDERSTORM WARNING FOR ALAMANCE...EASTERN RANDOLPH
AND NORTHWESTERN CHATHAM COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled.

LAT...LON 3624 7929 3604 7926 3588 7926 3587 7924
      3566 7921 3551 7991 3573 7984 3591 7973
      3590 7954 3625 7953
TIME...MOT...LOC 2255Z 265DEG 19KT 3590 7935 

$$

HAINES

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 26, 4:01 PM EDT, 2 hours 16 minutes earlier.

Area forecast discussion, Sep 26, 4:01 PM EDT, 2 hours 16 minutes before
Area Forecast Discussion
National Weather Service Raleigh NC
401 PM EDT Wed Sep 26 2018

.SYNOPSIS...
A cold front will approach central NC from the west today, then
stall over our region tonight through Friday. An area of high
pressure will build into central NC from the north Saturday, pushing
the stalled front southward into South Carolina.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 350 PM Wednesday...

As a cold front approaches from the west, convective coverage has
begun to increase as expected this afternoon. Environment is still
less than stellar for severe weather and we are still in general
thunder with much of the activity expected to remain below severe
levels. Shear levels later in the evening approach 20-25 kts
suggesting multicellular activity with some broken line segments
possible. Instability is sufficient with ML CAPE values of 1000-1500
J/KG but with a fairly moist sounding without any dry layers, DCAPE
values are minimal, thus mitigating the damaging wind threat.

As far as any flooding or precipitation issues, the line tends to
move through fairly quickly and orthogonal to the mean flow,
limiting the flash flooding potential. With this first round of
storms, would not expect much more than a half an inch to an inch of
rain at any given location.

Temperatures topping out near 90 in the south as expected in
southern counties but once again higher than expected in the Triad
with observed values solidly in the mid 80s.

&&

.SHORT TERM /THURSDAY AND THURSDAY NIGHT/...
As of 350 PM Wednesday...

Front is expected to stall over the area on Thursday leading to an
overcast day with periods of showers and thunderstorms likely
throughout the day. How far southward the cooler airmass gets will
lead to a very difficult forecast on multiple fronts. Temperature
wise, southern counties should easily be able to hit 80 degrees once
again but Triad and VA border counties could have trouble getting
out of the 60s.

On the convective side of things, the extra instability across the
south will lead to a better environment for thunder with additional
support possible from a short wave expected to move through from
southwest to northeast later in the afternoon/evening. The track of
this wave is actually trending westward and thus more of the
forecast area will have the potential for some severe weather
tomorrow afternoon/evening. 1000-1500 J/KG of ML CAPE should be
available with up to 30 m2/s2 of bulk shear. This combined with PW
values of 1.8-2.0 inches, SPC has put the area in a marginal risk
across the much of the forecast area with maybe the exception of the
extreme northwest. Again it looks like QPF should stay about an inch
or less with localized higher amounts in heavier showers. This
should be a minimal flash flood risk. Low temperatures will be
tricky as well with low 60s across the north to low 70s in the south.

&&

.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
As of 401 PM Wednesday...

Friday and Friday night: Quasi-stationary surface front hung up
across the area will continue to produce unsettled conditions across
central NC through Friday night. In fact, some of the model guidance
actually retrogrades the front westward(inland) during the day on
Friday, in response to the sheared southern stream shortwave trough
ejecting east across the region. Though weak, the sheared trough
axis in conjunction with the accompanying upper divergence
underneath the 55-65 kt jet streak extending across southern Mid-
Atlantic States will support a continued chance of showers and
thunderstorms Friday afternoon and into Friday night. Deep layer
shear remains sufficiently strong to support organized convection,
but given expected widespread cloudiness, instability may be a
limiting factor, especially west of the Triangle. Highs Friday will
depend on how many breaks materialize in the cloud cover. Highs
ranging from mid/upper 70s NW to mid 80s SE. Lows in the lower/mid
60s NW to near 70 SE.

Saturday and Saturday night: The EC is a a good bit slower than the
GFS in pushing the cold front and axis of deeper moisture east of
the area on Saturday. If the slower timing verifies, could see some
shower activity linger over the Sandhills and coastal plain counties
into the mid to late morning hours, and possibly even some
convective re-development during the afternoon. Highs Saturday very
similar to Friday. A secondary cold frontal passage, along the
leading edge of a ~1028 mb parent high building across the Mid-
Atlantic region, will bring slightly  cooler and drier air into the
area Saturday night. Lows 60 to 65, with a few upper 50s possible in
the typically cooler spots across the northern Piedmont.

Sunday through Wednesday: Subtropical ridge anchored across the
southeastern states will dominate through much of the upcoming week,
likely resulting in a prolonged period of mostly dry conditions. The
near normal temperatures Sunday and Monday, courtesy of surface high
pressure nosing down the Mid-Atlantic Seaboard and resultant NELY
low-level flow will quickly moderate, allowing temperatures to climb
back into the lower to mid 80s, a good 5 to 8 degrees above
climatology, by mid week.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
As of 200 PM Wednesday...

VFR conditions have returned to the forecast area for the time
being. Radar showing some initial showers moving through western
counties at this time in the vicinity of KINT and KGSO. These will
translate eastward with time. There has been a slow down with the
main line of convection and short term models show this getting into
the Triad near or just after 21z. Expect stronger convective
activity with this line which will move across the forecast area
reaching KRDU between 0-3z and KFAY/KRWI by 3-6z. Winds overnight
will be light and variable, and fog/low stratus is expected in the
wake of any precipitation that occurs. A cold front will continue to
move over the area on Thursday keeping at least MVFR ceilings in the
forecast through the end of the TAF period. As the front moves in,
winds will shift to a more northeasterly flow but remain light at 5-
10 kts.

Long Term: Chances for adverse conditions will continue into the
weekend as a secondary cold front crosses the state with an expected
return to VFR conditions early next week.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
None.

&&

$$ SYNOPSIS...WSS
NEAR TERM...Ellis
SHORT TERM...Ellis
LONG TERM...CBL
AVIATION...Ellis
Hazardous weather outlook, Sep 26, 3:55 PM EDT, 2 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
355 PM EDT Wed Sep 26 2018

NCZ011-026>028-038>043-073>078-083>086-088-089-272000-
Halifax-Franklin-Nash-Edgecombe-Davidson-Randolph-Chatham-Wake-
Johnston-Wilson-Stanly-Montgomery-Moore-Lee-Harnett-Wayne-Anson-
Richmond-Scotland-Hoke-Cumberland-Sampson-
355 PM EDT Wed Sep 26 2018

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...This Afternoon and Tonight.

A isolated severe storm is possible this evening.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

A few strong to severe thunderstorms are possible Thursday afternoon
and Thursday evening. The primary severe weather hazard will be
locally damaging wind gusts. The severe weather threat appears to be
highest between 3 PM and 8 PM.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Sep 26, 4:48 PM EDT, 1 hour 29 minutes before
Special Weather Statement
National Weather Service Raleigh NC
448 PM EDT WED SEP 26 2018

NCZ021-038-262145-
Forsyth NC-Davidson NC-
448 PM EDT WED SEP 26 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN FORSYTH AND NORTHERN
DAVIDSON COUNTIES UNTIL 545 PM EDT...

At 447 PM EDT, Doppler radar was tracking a strong thunderstorm near
Bermuda Run, or 7 miles northeast of Mocksville, moving east at 25
mph.

Half inch hail and wind gusts up to 40 mph will be possible with this
storm.

Locations impacted include...
Winston-Salem, Lexington, Thomasville, Kernersville, Clemmons,
Bermuda Run, Lewisville, Arcadia, Welcome and Sedge Garden.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
trash cans, potted plants, lawn furniture and other light outdoor
objects.

&&

LAT...LON 3610 8051 3614 8004 3583 8005 3579 8047
      3581 8047 3583 8049 3584 8048 3583 8046
      3583 8043 3585 8042 3585 8039 3587 8039
      3588 8042 3589 8037 3596 8038 3599 8042
      3601 8042 3606 8047 3605 8049
TIME...MOT...LOC 2047Z 265DEG 20KT 3599 8049

23
Special weather statement, Sep 26, 5:40 PM EDT, 37 minutes before
Special Weather Statement
National Weather Service Raleigh NC
540 PM EDT WED SEP 26 2018

NCZ021-022-038-039-262230-
Guilford NC-Forsyth NC-Randolph NC-Davidson NC-
540 PM EDT WED SEP 26 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN FORSYTH...
NORTHEASTERN DAVIDSON...NORTHWESTERN RANDOLPH AND WESTERN GUILFORD
COUNTIES UNTIL 630 PM EDT...

At 539 PM EDT, Doppler radar was tracking a strong thunderstorm near
Thomasville, or 8 miles northeast of Lexington, moving east at 20
mph.

Wind gusts up to 40 mph will be possible with this storm.

Deadly cloud to ground lightning will also be possible with this
storm.

Locations impacted include...
Greensboro, Winston-Salem, High Point, Asheboro, Randleman,
Thomasville, Kernersville, Archdale, Summerfield and Trinity.

LAT...LON 3579 8023 3614 8023 3622 7970 3576 7977
TIME...MOT...LOC 2139Z 268DEG 17KT 3589 8015

HAINES
Special weather statement, Sep 26, 6:06 PM EDT, 11 minutes before
Special Weather Statement
National Weather Service Raleigh NC
606 PM EDT WED SEP 26 2018

NCZ022>024-039-040-262315-
Guilford NC-Chatham NC-Alamance NC-Randolph NC-Orange NC-
606 PM EDT WED SEP 26 2018

...A STRONG THUNDERSTORM WILL AFFECT ALAMANCE...SOUTHWESTERN
ORANGE...NORTHEASTERN RANDOLPH...GUILFORD AND NORTHWESTERN CHATHAM
COUNTIES UNTIL 715 PM EDT...

At 606 PM EDT, Doppler radar was tracking a strong thunderstorm 9
miles northeast of Randleman, moving east at 20 mph.

Wind gusts up to 40 mph will be possible with this storm.

Deadly cloud to ground lightning will also be possible with this
storm.

Locations impacted include...
Greensboro, Burlington, Asheboro, Graham, Randleman, Siler City,
Mebane, McLeansville, Elon College and Summerfield.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
trash cans, potted plants, lawn furniture and other light outdoor
objects.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

Dont wait until you see the first lightning flash before heading to
safety. Move indoors at the first sign of threatening skies or the
first sound of thunder. Deadly lightning strikes can occur well ahead
of an approaching storm, prior to the arrival of rain and wind. Make
sure that lightning is well away from your location before resuming
outdoor activity.

&&

LAT...LON 3624 7930 3581 7919 3564 7979 3617 7990
      3625 7970
TIME...MOT...LOC 2206Z 265DEG 19KT 3592 7970

23

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 26, 5:21 AM EDTDense Fog AdvisoryRAHEdgecombe, Halifax, Nash, Sampson, Wayne, Wilson3 hr
Sep 26, 4:48 PM EDTSpecial Weather StatementRAHForsyth57 min
Sep 26, 5:40 PM EDTSpecial Weather StatementRAHDavidson, Guilford50 min
Sep 26, 6:06 PM EDTSpecial Weather StatementRAHAlamance, Guilford69 min
Sep 26, 7:29 PM EDTSpecial Weather StatementRAHDurham61 min
Sep 26, 7:54 PM EDTSpecial Weather StatementRAHMontgomery, Stanly51 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.